Alert archive / Idaho / Winter Storm Warnings in 2008
Winter Storm Warning 4, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm warning at Jan 31, 2008, 3:11 AM MST. It took effect at Jan 31, 2008, 12:00 PM MST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2008, 3:11 AM MST (10:11 UTC)
- In effect from
- Jan 31, 2008, 12:00 PM MST
- Expired
- Feb 1, 2008, 3:45 AM MST
- In force
- 16 hr
- Issued by
- NWS Pocatello, ID
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Jan 31, 2:45 AM MST, 26 minutes earlier.
Area forecast discussion, Jan 31, 2:45 AM MST, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 245 AM MST THU JAN 31 2008 .SHORT TERM...TODAY THROUGH SAT NIGHT. WATER VAPOR IMAGES INDICATE THAT MOISTURE PLUME CURRENTLY JUST ENTERING THE WEST COAST OVER OR WILL HAVE A TRAJECTORY STRAIGHT INTO SOUTHERN IDAHO. HAVE UPGRADED ALL WATCHES TO WARNINGS. DUE TO STRONG WESTERLY WIND CREATING A BLOWING SNOW HAZARD AND SNOW FALL AMOUNTS IN EASTERN MAGIC VALLEY APPROACHING ADVISORY CRITERION...HAVE ADDED A WINTER WEATHER ADVISORIES FOR VALLEY ZONES. WACHTER WIND SCHEME DURING THE EVENT JUST REACHES INTO THE WIND ADVISORY LEVEL OF WIND FOR THE VALLEY ZONES...30 TO 35 MPH...AND MAINLY ZONES 17/21 WITH WESTERLY 700MB FLOW. THE SCHEME SCORES HIGH ON ALL THE IMPORTANT ISSUES...500MB 700MB AND MSLP WINDSPEEDS/GRADIENT. HOWEVER...ESPECIALLY AT FIRST...WARM AIR ADVECTION HAS ITS STABILIZING EFFECT INHIBITING MIXING OF MOMENTUM DOWNWARDS. LAPSE RATE IS ALSO VERY STABLE AND THAT ALSO MAKES IT HARD TO GET THE STRONG WIND TO SURFACE. DIRECTION OF SURFACE GRADIENT ALSO NOT KNOWN FOR BRINGING STRONG WINDS AS IT IS NORMAL TO THE CENTERLINE AXIS OF THE SNAKE RIVER DRAINAGE WITH SOUTHEASTERLY FLOW. FOR THE OVERNIGHT PERIOD...COLD ADVECTION FINALLY KICKS IN TO MAINTAIN SOME WIND...ENOUGH TO KEEP OLD AND NEW SNOW BLOWING AROUND. CONTINUED NEARLY FLAT TROUGHING WITH MAINLY ZONAL FLOW OVER SOUTHERN IDAHO KEEPS PRODUCING PRECIPITATION IN THE MOUNTAINS FOR FRI/FRI NIGHT. THERE IS EVEN SOME BRIEF UPPER LEVEL RIDGING FOR SAT AFTERNOON. ANOTHER MODERATE SHORT WAVE ARRIVES LATE SAT NIGHT AND CONTINUES THROUGH SUN AFTERNOON. UPPER LEVEL SUPPORT HAS SPLIT INTO POLAR AND ARCTIC JET WITH NEITHER JET ON TOP OF IDAHO. SO THE SAT/SAT NIGHT STORM HAS WEAKER UPPER LEVEL DYNAMICS AND PRODUCES LIGHTER AMOUNTS. VERY LITTLE IN THE WAY OF TEMPERATURE SWINGS ALTHOUGH AFTER TODAY/TONIGHTS STORM THINGS WILL BE SOMEWHAT COLDER FOR THE REMAINDER OF THE NEAR TERM PERIOD. MESSICK .LONG TERM...SUNDAY THROUGH THURSDAY. GFS/ECMWF ROUGHLY SIMILAR AND INDICATING TWO MAIN SYSTEMS SWEEPING THROUGH THE REGION WITH THE FIRST SATURDAY NIGHT/SUNDAY AND THE SECOND FOLLOWING TUESDAY NIGHT/WEDNESDAY. DIFFERENCES BETWEEN MODELS SURFACE BETWEEN THESE SYSTEMS AS GFS MUCH MORE BULLISH ON DRYING REGION OUT AS A TRANSIENT RIDGE BUILDS EAST THROUGH THE AREA TUESDAY WHEREAS THE ECMWF IS SOMEWHAT WEAKER WITH THE RIDGE AND CONSEQUENTLY ALLOWING MORE MOISTURE/PRECIPITATION TO SPILL INTO THE REGION. HAVE VARIED LITTLE FROM GOING FORECAST WHICH HAS A BROAD BRUSH MENTION OF PRECIPITATION THROUGHOUT. WILL AWAIT SOME MODEL CONSENSUS BEFORE MAKING ANY MOVE TOWARD A DRYING TREND. HUSTON && .AVIATION...LOW LEVEL STRATUS CLOUDS (NEAR IFR CIGS) WERE NOTED RETREATING NE ACROSS THE UPPER VALLEY INTO THE SNAKE HIGHLANDS EARLY THIS MORNING. KBYI/KSUN AND KPIH WERE VFR AT 08Z THIS MORNING WHILE KIDA WAS STILL AWAITING THE BACK EDGE OF THE STRATUS TO CLEAR THE AREA. FURTHER UPSTREAM...THE NEXT STORM SYSTEM WAS NOTED MIGRATING EAST ACROSS OREGON AND NUMERICAL MODELS HAVE BEEN CONSISTENT IN GENERATING WARM FRONTAL PRECIPITATION ACROSS THE BOISE MOUNTAINS NEAR KBOI BY 12Z THIS MORNING AND GRADUALLY SPREADING IT SE INTO KSUN AND KBYI BY 18Z TODAY WITH A WEAKER SIGNATURE PENETRATING AS FAR EAST AS KPIH AND KIDA BY 21Z THIS AFTERNOON. WITH THE INFLUX OF MOISTURE...VFR CIGS WILL TRANSITION OVER TO WIDESPREAD MVFR CIGS AND AREAS OF OR OCCASIONAL IFR CIGS AND VIS IN SNOW SHOWERS ACROSS THE WEST BY 18Z...SPREADING EAST THROUGH THE SNAKE VALLEY BY 21Z THIS AFTERNOON. PARTIAL CLEARING WILL FOLLOW FROM WEST TO EAST BEHIND THE ADVANCING COLD FRONT LATE TONIGHT (APPROX 06-10Z) WITH KSUN AND KBYI LIKELY SEEING IMPROVING VFR CONDITIONS WHILE KPIH AND KIDA REMAIN TRAPPED UNDER NEAR IFR CONDITIONS AND STRATUS THROUGH FRIDAY MORNING. HUSTON && .PIH WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM NOON TODAY TO 12 PM MST FRIDAY FOR IDZ021. WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 12 PM MST FRIDAY FOR IDZ017-020. WINTER STORM WARNING FROM NOON TODAY TO 12 PM MST FRIDAY FOR IDZ019-022-023-025. HEAVY SNOW WARNING FROM 6 AM THIS MORNING TO 6 AM MST FRIDAY FOR IDZ018-031. &&
Hazardous weather outlook, Jan 30, 2:20 PM MST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 220 PM MST WED JAN 30 2008 IDZ017>025-031-032-311230- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 500 AM MST WED JAN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW IS EXPECTED TO SPREAD ACROSS CENTRAL AND EASTERN IDAHO ON THURSDAY AND CONTINUE INTO FRIDAY MORNING. THE HEAVIEST SNOW WILL BE IN THE MOUNTAINS WHERE AROUND A FOOT IS POSSIBLE AT THE HIGHER ELEVATIONS. STRONG SOUTHERLY WINDS BY THURSDAY AFTERNOON WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING SNOW...AND POSSIBLE ROAD CLOSURES. WINTER STORM WATCHES HAVE BEEN ISSUED FOR PORTIONS OF THE FORECAST AREA FOR THURSDAY AND THURSDAY NIGHT. CHECK THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. MESSICK
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 3:11 AM MST | Heavy Snow Warning | PIH | 25 hr | |
| Jan 31, 3:11 AM MST | Winter Weather Advisory | PIH | 25 hr |
Nearby
Winter Storm Warnings in Idaho, 2008Every winter storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.